Alert archive / New York / Red Flag Warnings in 2023

Red Flag Warning 2, NWS New York, NY

April 7, 20234 counties in Connecticut; 11 counties in New York

NWS New York, NY issued this red flag warning at Apr 7, 2023, 3:43 AM EDT for 4 counties in Connecticut; 11 counties in New York. It took effect at Apr 7, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2023, 3:43 AM EDT (07:43 UTC)
In effect from
Apr 7, 2023, 12:00 PM EDT
Expired
Apr 7, 2023, 8:00 PM EDT
In force
8 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 60 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS81 KOKX 070743
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
343 AM EDT Fri Apr 7 2023


CTZ005>012-080000-
/O.UPG.KOKX.FW.A.0001.230407T1400Z-230408T0000Z/
/O.NEW.KOKX.FW.W.0002.230407T1600Z-230408T0000Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
343 AM EDT Fri Apr 7 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR SOUTHERN CONNECTICUT...

The National Weather Service in Upton has issued a Red Flag
Warning for Southern Connecticut, which is in effect from noon 
today to 8 PM EDT this evening. The Fire Weather Watch is no 
longer in effect.

* AFFECTED AREA...Northern Fairfield, Northern New Haven, 
  Northern Middlesex, Northern New London, Southern Fairfield, 
  Southern New Haven, Southern Middlesex and Southern New London.

* TIMING...Late Friday morning into early Friday evening.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* TEMPERATURES...In the mid 50s.

* LIGHTNING...None.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

NYZ211-080000-
/O.EXT.KOKX.FW.A.0001.230407T1600Z-230408T0000Z/
Lower Hudson Valley-
343 AM EDT Fri Apr 7 2023

...FIRE WEATHER WATCH NOW IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING FOR THE LOWER HUDSON VALLEY...

* AFFECTED AREA...Lower Hudson Valley.

* TIMING...Late Friday morning into early Friday evening.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...In the lower 50s.

* LIGHTNING...None.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for further updates regarding this
potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc
1 follow-up statement
240 
WWUS81 KOKX 071037
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
637 AM EDT Fri Apr 7 2023


NYZ211-080000-
/O.UPG.KOKX.FW.A.0001.230407T1600Z-230408T0000Z/
/O.EXA.KOKX.FW.W.0002.230407T1600Z-230408T0000Z/
Lower Hudson Valley-
637 AM EDT Fri Apr 7 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR THE LOWER HUDSON VALLEY...

The National Weather Service in Upton has issued a Red Flag
Warning for the Lower Hudson Valley, which is in effect from noon
today to 8 PM EDT this evening. The Fire Weather Watch is no 
longer in effect.

* AFFECTED AREA...Lower Hudson Valley.

* TIMING...Late this morning into early this evening.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...In the lower 50s.

* LIGHTNING...None.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

NYZ212-213-080000-
/O.EXA.KOKX.FW.W.0002.230407T1600Z-230408T0000Z/
New York City-Long Island-
637 AM EDT Fri Apr 7 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR NEW YORK CITY AND LONG ISLAND...

The National Weather Service in Upton has issued a Red Flag
Warning for New York City and Long Island, which is in effect 
from noon today to 8 PM EDT this evening.

* AFFECTED AREA...New York City and Long Island.

* TIMING...Late this morning into early this evening.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* TEMPERATURES...In the mid 50s.

* LIGHTNING...None.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

CTZ005>012-080000-
/O.CON.KOKX.FW.W.0002.230407T1600Z-230408T0000Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
637 AM EDT Fri Apr 7 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING FOR SOUTHERN CONNECTICUT...

* AFFECTED AREA...Northern Fairfield, Northern New Haven, 
  Northern Middlesex, Northern New London, Southern Fairfield, 
  Southern New Haven, Southern Middlesex and Southern New London.

* TIMING...Late this morning into early this evening.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...In the mid 50s.

* LIGHTNING...None.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Apr 7, 1:31 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 7, 1:31 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
131 AM EDT Fri Apr 7 2023

.SYNOPSIS...
A cold front will continue to push south of the area overnight.
High pressure will then build from the west through Friday night
and settle over the area for the weekend into much of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Slightly adjusted PoPs over the area for the next few hours.
Also updated temperatures and dew points to reflect the most
recent observations.

Cold front shifts far enough offshore late tonight to dry the
area out. Otherwise, cold advection on a gusty NW flow tonight,
with temps falling to near 50 in NYC and into the 40s
elsewhere.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
Gradual deepening of longwave northern stream troughing through
the period as a series of weak shortwaves moves through
northern New England.

First in series of shortwaves slowly crosses northern New
England on Friday. Gusty CAA NW flow on Friday in wake of cold
frontal passage, with considerable jet-induced high/mid level
clouds streaming across. A return to more seasonable temps
likely daytime Fri, with highs in the lower 60s. Lows Fri night
as winds diminish should range from 35-40 in/around NYC, to the
upper 20s in outlying areas.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The weekend begins with a zonal flow aloft which will become
slightly cyclonic Saturday night into Sunday morning with the help
of a shortwave. Deep-layered ridging then follows Sunday afternoon
through Monday. Some troughing occurs on Tuesday, followed by
ridging for Wednesday and Thursday. At the surface, high pressure
dominates through the entire long term forecast period with perhaps
a weak trough nearby Tuesday into Wednesday.

Dry weather for the entire period. High temperatures will be about 5
degrees below normal for Saturday and only slights warmer for
Sunday. High temperatures then moderate more significantly Monday
through Thursday with low 80s inland and 70s for most coastal areas
on Thursday. NBM was used for highs except on Wednesday where
roughly the 75th percentile NBM was used based on progged 850mb
temps and surface winds.

&&

.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
A cold front will continue to push south of the area early this
morning. High pressure over the Midwest will then gradually
build in through the weekend.

VFR, with showers pushing east of KGON through 08z.

NW winds 10 kt or less for morning push (right of 310 mag), with
occasional G20kt possible. Frequent NW G20-25kt mid morning thru
the afternoon with a few higher gusts possible. NW gusts to 20
kt likely through the evening push, gradually veering to the N
and subsiding to 10 kt or less after midnight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Winds generally at or right of 310 magnetic for morning thru
evening push, but may for a time vary to 10-20 degrees to the
left in the afternoon. A few gusts of 25+ kt possible in the
afternoon.

 ...OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...

Late Tonight: VFR. NW winds 5 to 10 kt.

Saturday through Tuesday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90.

&&

.MARINE...
Sub SCA cond expected on all waters through Fri AM.

NW winds increase daytime Fri. SCA for NY Harbor and the
nearshore ocean waters W of Fire Island Inlet for gusts up to
25 kt. These gusty winds may spread to all ocean waters Fri
night.

Offshore winds diminish Saturday morning with high pressure
building into the region, then shift SW-S with the synoptic
flow and sea breeze development. Sub-advisory conditions through
the day, and continuing through Tuesday as a high pressure ridge
remains nearby.

&&

.FIRE WEATHER...
After collab with NY/CT fire wx partners issued a red flag
watch for Friday from 10 AM until 8 PM. NW winds gusting to 25
mph and RH as low as 20 percent should lead to enhanced
potential for fire growth/spread. Issued SPS farther south as
potential may be limited by wetting rains tonight.

An extended period of dry conditions will continue into next
week with daytime min RH values in the 20s.

&&

.HYDROLOGY...
No hydrologic concerns expected through early next week.

&&

.CLIMATE...
Daily record highs set today:

      Record
NYC   79 2023*
JFK   74 2023
EWR   81 2023
ISP   78 2023

* Also in previous years

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Fire Weather Watch from 10 AM EDT this morning through this
     evening for CTZ005>012.
NY...Fire Weather Watch from 10 AM EDT this morning through this
     evening for NYZ211.
NJ...None.
MARINE...Small Craft Advisory from noon today to 6 PM EDT this evening
     for ANZ338-355.

&&

SYNOPSIS...JC/BG/DW
NEAR TERM...BG/DW/MW
SHORT TERM...BG
LONG TERM...JC
AVIATION...NV
MARINE...JC/BG
FIRE WEATHER...
HYDROLOGY...JC/BG
CLIMATE...
Hazardous weather outlook, Apr 6, 5:16 PM EDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
516 PM EDT Thu Apr 6 2023

ANZ331-332-335-338-340-345-350-353-355-071000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
516 PM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-006-103>108-NYZ072>075-078>081-176>179-071000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
516 PM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>071-071000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
516 PM EDT Thu Apr 6 2023

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Red Flag Warnings in New York, 2023Red Flag Warnings in Connecticut, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.